Hail, Morrison
- When
- July 11, 12:28 AM CST
- Where
- Morrison County, Belle Prairie
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.050, -94.330
Instability ahead of a cold front which moved from the Central Dakotas on the morning of the 11th, to the Eastern half of Minnesota by the early evening hours, was the prime ingredient for scattered to numerous severe thunderstorms across the region, during this period.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Instability ahead of a cold front which moved from the Central Dakotas on the morning of the 11th, to the Eastern half of Minnesota by the early evening hours, was the prime ingredient for scattered to numerous severe thunderstorms across the region, during this period.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 10, 10:15 PM CST, 2 hours 13 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1115 PM CDT THU JUL 10 2008 .UPDATE... UPDATED FOR 00Z AVIATION DISCUSSION BELOW. && .DISCUSSION... /ISSUED AT 231 PM CDT THU JUL 10 2008/ THE FORECAST CHALLENGE IS THUNDERSTORM CHANCES ASSOCIATED WITH WEAK SHORT WAVE TROUGH/IMPULSE OVER THE EASTERN DAKOTAS AND THE COLD FRONT FORECAST TO MOVE THROUGH THE AREA FRIDAY AND FRIDAY EVENING. IMPULSE SHOULD CONTINUE TO GENERATE SCATTERED THUNDERSTORMS OVER MUCH OF THE FORECAST AREA THIS EVENING AND EARLY TONIGHT. THE THREAT OF SEVERE WEATHER WILL REMAIN MINIMAL WITH AIRMASS WORKED OVER OVER CENTRAL MN ALONG WITH DECENT CAP/INHIBIT FOR THE DEVELOPMENT OF TSRA OVER THE SW MN. CURRENT MCS OVER EAST CENTRAL MINNESOTA...MOVING SOUTHEAST...NUMEROUS REPORTS OF WIND DAMAGE RECEIVED AHEAD OF THE BOWING CELL. AIRMASS BECOMES WELL CAPPED OVER THE REST OF THE CWA BY FRIDAY MORNING AS MID LEVEL TEMPS SOAR TO PLUS 12 DEGREES CELSIUS. TEMPS BY MID AFTERNOON FRIDAY ARE EXPECTED TO WARM INTO LOWER TO MIDDLE 90S. TSRA ARE EXPECTED TO FIRE ALONG THE FRONTAL BOUNDARY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS FRIDAY. ISOLD TO SCATTERED SEVERE WEATHER IS POSSIBLE WITH THE GREATEST THREAT LARGE HAIL AND DAMAGING WIND. DRY AND COOLER WEATHER ANTICIPATED FOR THE BALANCE OF THE WEEKEND INTO THE EARLY PART OF NEXT WEEK AS UPPER AIR FLOW STAYS ZONAL THROUGH FRIDAY OF NEXT WEEK. && .AVIATION.../06Z TAF ISSUANCE/ MAIN CONCERN IS CONVECTIVE POTENTIAL DURG MUCH OF THE TAF PD. COMPLEX MOVING INTO WC MN AT THIS TIME...AND SHOULD MOVE EAST/SOUTHEAST ALONG WARM FRONT/INSTABILITY GRADIENT ACROSS SOUTHERN MINNESOTA. THIS WOULD AFFECT ARE NORTH OF A LINE FROM KAQP-KMSP-KEAU. STRONG WIND GUSTS...HAIL AND HEAVY RAIN MAIN THREATS. WILL MENTION TSRA AT MOST LOCATIONS THROUGH 10-12Z. THEN REDEVELOPMENT ALONG COLD FRONT DURING THE AFTERNOON AS WELL. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && JVM/DWE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1221 AM CDT FRI JUL 11 2008 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 111200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1221 AM CDT FRI JUL 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WITH DAMAGING WINDS...LARGE HAIL AND HEAVY RAINFALL ARE POSSIBLE ACROSS MOST CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN OVERNIGHT. AN AREA OF STORMS WILL MOVE ACROSS WESTERN MINNESOTA THROUGH ABOUT 2 AM...AND INTO WEST CENTRAL WISCONSIN AFTER 4 AM. HEAVY RAINS ASSOCIATED WITH THE STRONGER THUNDERSTORMS WILL CAUSE SOME PONDING OF WATER IN LOW LYING AREAS..THAT ARE PRONE TO LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD FRONT WILL MOVE INTO WESTERN MINNESOTA FRIDAY AFTERNOON AND REACH EASTERN AREAS OF THE STATE BY EVENING. THE COLD FRONT WILL THEN MOVE ACROSS WEST CENTRAL WISCONSIN FRIDAY NIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT LATE FRIDAY AFTERNOON AND PASS ACROSS EASTERN MINNESOTA AND WEST CENTRAL WISCONSIN DURING THE EVENING. SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. THERE WILL ALSO BE TORRENTIAL DOWNPOURS WITH THE STORMS. THUNDERSTORMS WILL BE POSSIBLE AGAIN ACROSS MUCH OF THE OUTLOOK AREA AROUND THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT AND FRIDAY AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1003 PM CDT THU JUL 10 2008 WIZ028-110345- EAU CLAIRE- 1003 PM CDT THU JUL 10 2008 ...SIGNIFICANT WEATHER ALERT FOR EAU CLAIRE COUNTY UNTIL 1045 PM CDT... AT 1002 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF STRUM. THIS STORM WAS MOVING EAST AT 25 MPH. HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... ALLEN. FOSTER. AUGUSTA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1204 AM CDT FRI JUL 11 2008 MNZ054-110545- LAC QUI PARLE- 1204 AM CDT FRI JUL 11 2008 ...SIGNIFICANT WEATHER ALERT FOR NORTHERN LAC QUI PARLE COUNTY UNTIL 1245 AM CDT... AT 1201 AM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 3 MILES SOUTHEAST OF ORTONVILLE...OR 8 MILES SOUTHEAST OF LAGOONA BEACH. THIS STORM WAS MOVING EAST AT 31 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. PEOPLE IN NORTHERN LAC QUI PARLE COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1232 AM CDT FRI JUL 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM HAIL HOLLOWAY 45.25N 95.91W
07/11/2008 M0.75 INCH SWIFT MN LAW ENFORCEMENT
1220 AM HAIL DANVERS 45.28N 95.75W
07/11/2008 M0.75 INCH SWIFT MN LAW ENFORCEMENT
&&
KATPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1241 AM CDT FRI JUL 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 AM TSTM WND GST MADISON 45.01N 96.19W
07/11/2008 M58 MPH LAC QUI PARLE MN AWOS
&&
KATSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1245 AM CDT FRI JUL 11 2008 MNZ043-049>051-110645- BENTON-MORRISON-SHERBURNE-STEARNS- 1245 AM CDT FRI JUL 11 2008 ...SIGNIFICANT WEATHER ALERT FOR BENTON...MORRISON...SHERBURNE AND STEARNS COUNTIES UNTIL 145 AM CDT... AT 1243 AM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF RANDALL TO AVON. THESE STORMS WERE MOVING EAST AT 39 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. PEOPLE IN BENTON...MORRISON...NORTHEASTERN STEARNS AND NORTHWESTERN SHERBURNE COUNTIES...INCLUDING THE CITIES OF AVON...HOLDINGFORD... SOBIESKI...LITTLE FALLS...COLLEGEVILLE...ST JOSEPH...ROYALTON...ST STEPHEN...PLEASANT LAKE AND RICE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1246 AM CDT FRI JUL 11 2008 MNZ057-110645- KANDIYOHI- 1246 AM CDT FRI JUL 11 2008 ...SIGNIFICANT WEATHER ALERT FOR KANDIYOHI COUNTY UNTIL 145 AM CDT... AT 1243 AM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES SOUTHWEST OF REGAL. THIS STORM WAS MOVING EAST AT 45 MPH. HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. PEOPLE IN KANDIYOHI COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The Minneapolis radar (KMPX), 146 km away, was scanning. The volume nearest the first event began at 06:25 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 135214.